Alert archive / North Carolina / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Jan 25, 2014, 4:11 AM EST for 31 counties in North Carolina. It took effect at Jan 25, 2014, 11:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2014, 4:11 AM EST (09:11 UTC)
- In effect from
- Jan 25, 2014, 11:00 AM EST
- Expired
- Jan 25, 2014, 5:20 PM EST
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
899 WWUS82 KRAH 250911 RFWRAH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 411 AM EST SAT JAN 25 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA... .THE COMBINATION OF STRONG GUSTY WINDS... LOW HUMIDITY... AND DRY BRUSH AND TREE LITTER WILL PRODUCE A THREAT FOR DANGEROUS FIRE WEATHER CONDITIONS IN CENTRAL NORTH CAROLINA TODAY. NCZ007>011-021>028-038>043-073>078-083>086-088-089-252300- /O.UPG.KRAH.FW.A.0001.140125T1600Z-140125T2300Z/ /O.NEW.KRAH.FW.W.0001.140125T1600Z-140125T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 411 AM EST SAT JAN 25 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...SUSTAINED WINDS FROM THE SOUTHWEST OF 15 TO 20 MPH WILL GUST UP TO 35 MPH TODAY. * HUMIDITY...RELATIVE HUMIDITY WILL DROP AS LOW AS 20 TO 25 PERCENT TODAY. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
2 follow-up statements
980 WWUS82 KRAH 252039 RFWRAH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 339 PM EST SAT JAN 25 2014 ...RED FLAG WARNING IN EFFECT THROUGH 6 PM EST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA... .THE COMBINATION OF STRONG GUSTY WINDS... LOW HUMIDITY... AND DRY BRUSH AND TREE LITTER WILL PRODUCE A THREAT FOR DANGEROUS FIRE WEATHER CONDITIONS IN CENTRAL NORTH CAROLINA TODAY. NCZ007>011-021>028-038>043-073>078-083>086-088-089-252300- /O.CON.KRAH.FW.W.0001.000000T0000Z-140125T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 339 PM EST SAT JAN 25 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA... * WIND...SUSTAINED WINDS FROM THE SOUTHWEST OF 15 TO 20 MPH WILL GUST UP TO 35 MPH TODAY. * HUMIDITY...RELATIVE HUMIDITY WILL DROP AS LOW AS 20 TO 25 PERCENT TODAY. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
962 WWUS82 KRAH 252220 RFWRAH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 520 PM EST SAT JAN 25 2014 ...RED FLAG WARNING CANCELED... .DIMINISHING WINDS AND INCREASED CLOUDS DECREASING THE FIRE WEATHER HAZARDS THIS EVENING. NCZ007>011-021>028-038>043-073>078-083>086-088-089-252330- /O.CAN.KRAH.FW.W.0001.000000T0000Z-140125T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 520 PM EST SAT JAN 25 2014 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL NORTH CAROLINA. THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE RED FLAG WARNING. THE HUMIDITIES WILL CONTINUE TO INCREASE ABOVE THE CRITICAL THRESHOLD FOR FIRE WEATHER CONCERNS THROUGH THIS EVENING. HOWEVER... GUSTY WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH MID EVENING. $$ PWB FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RALEIGH (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Jan 25, 3:10 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 25, 3:10 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 310 AM EST SAT JAN 25 2014 .SYNOPSIS... ARCTIC HIGH PRESSURE WILL SHIFT SOUTH OF THE REGION ON TODAY AS A DEEP LOW PRESSURE SYSTEM TRACKS RAPIDLY EAST FROM THE GREAT LAKES INTO NORTHERN NEW ENGLAND. ANOTHER ARCTIC COLD FRONT WILL CROSS THE CAROLINAS MONDAY EVENING INTO MONDAY NIGHT... RESULTING IN WELL BELOW NORMAL TEMPERATURES TUESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM SATURDAY... TODAY AND TONIGHT: ANOTHER S/W AND ASSOCIATED DRY COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TODAY AND MOVE ACROSS THE AREA THIS EVENING AND TONIGHT. GIVEN THE VORT MAX WILL BE PASSING JUST TO OUR NORTH WE DO NOT EXPECT ANY PRECIP AT OUR LATITUDE WITH THIS SYSTEM (WITH ANY PRECIP THIS FAR SOUTH CONFINED TO PARTS THE MOUNTAINS). AHEAD OF THE DISTURBANCE SOUTHWESTERLY WINDS ARE EXPECTED TO STRENGTHEN CONSIDERABLY. SOME LOCATIONS THIS MORNING ACROSS THE WESTERN PIEDMONT ARE ALREADY SEEING SOME WIND GUSTS IN THE 15 TO 20 MPH RANGE. EXPECT THIS TREND WILL CONTINUE THIS MORNING AS H85 WINDS ARE EXPECTED TO STRENGTHEN TO AROUND 50 TO 50 KTS. THIS WILL LEAD TO BREEZY/WINDY CONDITIONS TODAY... WITH SUSTAINED WINDS OF AROUND 15 TO 25 MPH... WITH GUSTS AS HIGH AS 30 TO 35 MPH. NOT HIGH ENOUGH FOR A WIND ADVISORY... BUT PRETTY WIND. THE STRENGTHENING SOUTHWESTERLY LOW LEVEL FLOW WILL HELP TO WARM THINGS UP TODAY. LOW LEVEL THICKNESS VALUES ARE EXPECTED TO APPROACH 1300 METERS BY 00Z SUNDAY. HOWEVER... CLOUD COVER WILL INCREASE TODAY AHEAD OF THE AFOREMENTIONED SYSTEM. THIS SHOULD HELP OFFSET SOME THE WARMING. THUS... WILL GO WITH HIGHS RANGING FROM AROUND 40 NW TO THE MID TO MAYBE EVENING UPPER 40S SE. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THIS EVENING. EXPECT BREEZY CONDITIONS WILL CONTINUE THIS EVENING BEFORE THE PRESSURE GRADIENT BEGINS TO RELAX AFTER MIDNIGHT... WITH WINDS BECOMING EVEN LIGHT AND VARIABLE BY 12Z SUNDAY. WITH MOSTLY CLEAR SKIES GENERALLY EXPECTED BEHIND THE FRONT AND WINDS SLACKING AFTER MIDNIGHT WILL CONTINUE TO TREND GENERALLY TO THE COOLER SIDE OF GUIDANCE. THIS YIELDS LOW RANGING FROM THE TEENS TO LOWER 20S. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... AS OF 305 AM SATURDAY... SUNDAY AND SUNDAY NIGHT: SURFACE HIGH PRESSURE WILL QUICKLY MOVE ACROSS THE AREA ON SUNDAY MORNING YIELDING A RETURN TO SOUTHERLY WINDS. THIS WILL GIVE US ANOTHER DAY WITH HIGHS IN THE 40S (WHICH IS STILL BELOW NORMAL FOR THIS TIME OF YEAR THOUGH). CLOUD COVER WILL BEGIN TO INCREASE AGAIN ON SUNDAY INTO SUNDAY NIGHT AS THE NEXT FRONT BEGINS TO APPROACH THE AREA. THE COLD FRONT WILL MOVE INTO THE AREA ON MONDAY... WITH ANY MEAGER PRECIP CHANCES AT THIS TIME RELEGATED TO MONDAY AFTER 12Z. LOWS TEMPS MONDAY MORNING WILL BE WARMER... IN THE UPPER 20S TO LOWER 30S. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 3 AM SATURDAY... YET ANOTHER IN THE SERIES OF REINFORCING ARCTIC FRONTS WILL BE DIGGING SOUTHEAST AND ACROSS THE AREA MONDAY. WEAK SOUTHWEST LOW LEVEL FLOW AHEAD OF THE FRONT WILL INJECT MODEST MOISTURE INTO THE TENNESSEE/SOUTHERN OHIO VALLEY AND SQUEEZE OUT SOME PRECIP ON THE WESTERN SLOPES...AND PER THE LATEST GFS...POSSIBLY BLEEDING OVER AS FLURRIES ACROSS THE NORTHERN TIER. THIS LOOKS LIKE A LONG SHOT PER THE DEPTH OF THE COLUMN MOISTURE AND THE LACK OF A WELL DEFINED VORT MAXIMA TO ENHANCE THE MID LEVEL LIFT...AND WILL MAINTAIN A DRY FORECAST. MONDAYS TEMPS WILL HAVE THE BENFIT OF A 'WARM' START DUE TO INCREASING CLOUDS SUNDAY NIGHT AND A PERIOD OF SOUTHWEST WARM AIR ADVECTION PRIOR TO FROPA...AND THIS WILL BE THE WARMEST DAY WE CAN EXPECT ALL WEEK. HIGHS WILL TOP OUT NEAR NORMAL...IN THE UPPER 40S ACROSS THE NORTHERN TIER TO LOW AND MID 50S ACROSS THE SOUTH. HIGHS COULD BE A LOWER IN THE FAR NORTHWEST WITH AN EARLIER FROPA...AND THE TRIAD COULD TOP OUT IN THE MID 40S. THE ECMWF HAS SIGNIFICANTLY SHIFTED ITS NEAR-COAST CYCLOGENESIS EAST ON TUE/WED...AND LOOKS MUCH LIKE THE GFS WITH ONLY THE IMMEDIATE COAST HAVING A THREAT OF PRECIP. WILL NOT TOTALLY ABANDON POPS IN THE FAR EASTERN CWFA YET...BUT WILL MOVE THE SLIGHT POP LINE EAST OF I95. FRIGID AIRMASS LOCKED IN PLACE TUESDAY AND WEDNESDAY WILL LIMIT HIGHS TO BELOW FREEZING...AFTER MORNING LOWS MOSTLY IN THE LOW AND MID TEENS. LOOKING AT RAPID CLEARING ON WEDNESDAY NIGHT AS MILDER HIGH PRESSURE BUILDS WITH LOW AMPLITUDE UPPER RIDGING AND CORRESPONDING INCREASING HEIGHTS ON THURSDAY. HIGHS WILL CLIMB INTO THE MID AND UPPER 30S THUDAY..AND FURTHER INTO THE LOW AND MID 40S FRIDAY IN NEAR ZONAL FLOW ALOFT. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... AS OF 1245 AM SATURDAY... VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT APPROACHING FROM THE WEST THIS MORNING... WITH SUSTAINED WINDS OF 15-20 KTS AFTER SUNRISE/12Z... BECOMING 20-25 KTS IN THE AFTERNOON. GUSTS OF 25- 35 KTS ARE POSSIBLE DURING THE AFTERNOON. WINDS WILL BEGIN TO SWING AROUND TO WEST TO WEST-NORTHWESTERLY DURING THE EVENING HOURS AS THE FRONT MOVES THROUGH THE AREA. WIND GUSTS OF UP TO 25 KTS WILL STILL BE POSSIBLE AFTER SUNSET THROUGH 06Z SUNDAY GIVEN THE STRONG CAA. VFR CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK. ANOTHER COLD FRONT WILL CROSS THE AREA LATE IN THE DAY MONDAY... BRINGING THE POTENTIAL FOR SOME VERY LIGHT SNOW (GENERALLY VFR TO MVFR AT WORST CONDITIONS) ACROSS NORTHERN PORTIONS OF THE STATE. HOWEVER... THE BEST CHANCE FOR SNOW WILL BE ON TUESDAY NIGHT INTO WEDNESDAY (STILL SOME UNCERTAINTY THOUGH)... WITH THE BEST CHANCE OF SNOW AND SUB-VFR CONDITIONS ACROSS THE EASTERN TAF SITES (KFAY/KRWI... POSSIBLY EVEN KRDU). && .CLIMATE... RECORD LOW RECORD LOW MAX GSO (JANUARY 25) 7 (1963) 23 (1940) RDU (JANUARY 25) 8 (1963) 28 (2013) FAY (JANUARY 25) 13 (1963) 30 (2013) && .RAH WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON FOR NCZ007>011-021>028-038>043-073>078-083>086-088- 089. && SYNOPSIS...BSD/VINCENT NEAR TERM...BSD SHORT TERM...BSD LONG TERM...MLM AVIATION...BSD/SEC CLIMATE...WFO RAH
Hazardous weather outlook, Jan 24, 5:54 PM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 554 PM EST FRI JAN 24 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-252300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 554 PM EST FRI JAN 24 2014 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. WINDY CONDITIONS ARE EXPECTED SATURDAY AS A DEEP LOW PRESSURE SYSTEM TRACKS EAST ACROSS THE GREAT LAKES INTO NORTHERN NEW ENGLAND. SUSTAINED SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY DURING THE AFTERNOON. SPORADIC HIGHER GUSTS WILL BE POSSIBLE...PRIMARILY ALONG AND EAST OF INTERSTATE 95. ANOTHER ARCTIC COLD FRONT WILL SURGE THROUGH THE CAROLINAS MONDAY NIGHT AND EARLY TUESDAY. WIND CHILL VALUES MAY APPROACH 0 DEGREES IN THE WAKE OF THE FRONT TUESDAY MORNING. A PROLONGED PERIOD OF SUB-FREEZING TEMPERATURES WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. VINCENT
Nearby
Red Flag Warnings in North Carolina, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.